Excessive Heat, McCurtain
- When
- August 13, 10:00 AM CST to August 19, 7:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An expansive upper-level ridge of high pressure across the Southern Plains and Gulf Coast region led to a prolonged period of excessive heat through much of mid August across Southeast Oklahoma. Afternoon temperatures rose into the upper 90s to lower 100s for several consecutive days totaling a full week from the 13th through the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An expansive upper-level ridge of high pressure across the Southern Plains and Gulf Coast region led to a prolonged period of excessive heat through much of mid August across Southeast Oklahoma. Afternoon temperatures rose into the upper 90s to lower 100s for several consecutive days totaling a full week from the 13th through the 19th. Deep southerly moisture pooling in advance of another weak frontal boundary resulted in very minimal mixing of dew points, with attendant heat indices exceeding 110 degrees each day across McCurtain County before the frontal boundary finally advanced southward late on August 19th with slightly milder and drier air in its wake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 13, 5:44 AM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
644 AM CDT Tue Aug 13 2024
...New AVIATION...
.SHORT TERM...
(Tuesday through Wednesday)
Issued at 220 AM CDT Tue Aug 13 2024
Well, here we are...the day we have been talking about for the
past few days...the day we start issuing heat products that will
most likely be needed through the end of the week. Bottom line,
upper-level ridging will continue to build into our region this
week, prompting only warmer and warmer temperatures. For today,
afternoon temperatures will range from the mid 90s to 100 degrees
across the region. Heat index values will be in excess of 105
degrees today which has prompted a Heat Advisory to go into effect
at 11 am this morning. There is a non zero chance for some
thunderstorm development across our far southern zones this
afternoon, but any QPF amounts will be on the lower side.
The heat will continue on Wednesday as afternoon temperatures once
again climb into the mid 90s to around 100 degrees. Heat index
values will once again climb above 105 degrees across the area.
As such, we will need at least a Heat Advisory for portions of the
area and an Excessive Heat Warning for the rest. Here in lies the
problem, with the current Heat Advisory in place for today, adding
an Excessive Heat Warning for Wednesday complicates messaging. As
such, I can assure you that some portions of the area will need
this, but we will have to wait to actually put one out to make
sure the message remains valid. /33/
&&
.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 220 AM CDT Tue Aug 13 2024
I am going to attempt to break down the long-term by days...
Thursday: early morning temperatures will range from the mid 70s
to around 80 degrees across the region. Temperatures will quickly
climb back into the upper 90s to around 100 degrees by the
afternoon hours. Heat index values in excess of 105 are once again
expected with some locations climbing to or above 110 degrees. As
a result, there will be a need for widespread Heat Advisory or
Excessive Heat Warnings for the area. There are some low end PoPs
in the forecast for afternoon diurnal convection, but confidence
is pretty low right now.
Friday: Copy and paste!
Saturday: Copy and paste!
Sunday: Copy and paste!
Monday: Copy and paste!
Try to stay cool!
/33/
&&
.AVIATION...
(12Z TAFS)
Issued at 636 AM CDT Tue Aug 13 2024
Winds will be somewhat variable across the region today, generally
oscillating between southwesterly and southeasterly. Sustained
wind speeds should remain below 10 kts. Otherwise, VFR flight
conditions should prevail areawide with high cloud cover
increasing from the north during the daytime hours.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 99 80 100 80 / 10 0 0 0
MLU 100 77 101 79 / 10 0 10 0
DEQ 97 74 99 74 / 10 0 0 0
TXK 99 78 101 78 / 10 10 0 0
ELD 97 75 99 76 / 10 10 10 0
TYR 98 78 98 78 / 10 0 0 0
GGG 98 77 98 76 / 10 0 0 0
LFK 97 76 97 76 / 20 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for ARZ050-051-059>061-070>073.
LA...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for LAZ001>006-010>014-017>022.
OK...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for OKZ077.
TX...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...33
LONG TERM....33
AVIATION...09Hazardous Weather Outlook National Weather Service Shreveport LA 608 AM CDT Tue Aug 13 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-141115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 608 AM CDT Tue Aug 13 2024 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Aside from the heat and humidity bringing dangerous heat index values to the region today, no other hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot temperatures and high humidity will bring dangerous levels of heat to the region through the weekend. Heat index values will likely climb above 105 degrees in most locations, and possibly over 110 degrees in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213761.